Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 23, NWS Shreveport, LA

May 9, 1998Wood County, Texas

NWS Shreveport, LA issued this tornado warning at May 9, 1998, 1:24 AM CDT for Wood County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1998, 1:24 AM CDT (06:24 UTC)
Expired
May 9, 1998, 1:55 AM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 090624 RRA
TORSHV
TXC499-090655-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 AM CDT SAT MAY 9 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WOOD COUNTY IN NORTHEASTERN TEXAS

* UNTIL 155 AM CDT

* AT 123 AM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A DEVELOPING TORNADO NEAR MINEOLA. THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING hEAST NORTHEAST AT
  45 MPH.


THIS IS A VERY DANGEROUS SITUATION...TAKE COVER NOW. THIS TORNADO
IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR
LIFE MAY DEPEND ON IT.

4/18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 8:15 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 8, 8:15 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CDT FRI MAY 8 1998

STILL A FAIRLY LARGE CAP IN PLACE ACRSZ MUCH OF THE CWA ERLY THIS EVNG
BUT THAT SHUD ALL CHANGE LATER TONIGHT. CONVECTION ACRS NW TX CONTG TO
MOVE E AND QUASI STATIONARY BOUNDARY S OF CWA SHUD BGN TO LIFT N AS
WARM FNT LATER THIS EVNG. INCREASING H85 JET TONIGHT ALONG WITH PROXIMITY
OF BOUNDARY SHUD AID IN DVLPMT OF ADDITIONAL CONVECTION ACRS CNTRL TX
WHICH SHUD PUSH E INTO NRN SECTIONS OF THE CWA. SOME DVLPMT ALSO
POSSIBLE ACRS SRN SECTIONS BUT WUD BE MORE WIDELY SCATTERED. MAIN
SUGGESTION WILL BE TO INCREASE POPS ACRS NE TX FROM CURRENT 20 TO CLOSE
TO 50 ALONG THE RED RVR...40 IN TYR AND GGG AND 30 NEAR LFK FOR TONIGHT.
WILL ALSO NEED TO LOOK AT RAISING SW AR INTO LIKELY CAT FOR LATER
TONIGHT AS WELL. OTHERWISE NO CHANGES.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:14 AM CDTSevere Thunderstorm WarningSHVSmith, Wood61 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.